T Nation

Tinnitus on TRT - PDE5's?


#1

Guys --

A couple months ago, I started suffering horrible ringing in the right ear, and the sensation that the right ear is "plugged" or under pressure constantly. Some days worse than others. The plugged sensation comes and goes, but the tinnitus has been constant.

I've seen my PCP twice because it got bad enough to give me vertigo, etc -- and his best advise was "Cut down on alcohol and salt. Take vitamin D, and try cutting out Cialis and baby daily aspirin for awhile to see if things improve". Since they haven't improved he's now sending me to an ENT specialist.

I'm awaiting bloodwork from my TRT doc right now, because I'm concerned this could be caused by thick blood. I'm also concerned this could be caused by my occasional use of Cialis (although rare, I know that hearing loss has been noted as a side effect).

Any other guys here go through this?

My main progress thread is: http://tnation.T-Nation.com/free_online_forum/sports_training_performance_bodybuilding_trt/crashed_again_on_trt_could_use_some_help_from_the_group


#2

It could be simply impacted earwax, which has happened to me. A PCP worth his salt should know how (and have the tool) to remove it, but since most these days aren't and don't, I would recommend going to a specialist.


#3

Caffeine is a major factor in worsening my tinnitus, although I have also noticed that it gets worse a few hours after taking vardenafil.


#4

I saw an Ear Nose & Throat doc this week, and he is going to attempt a steroid injection into my ear to see if it clears it up. He says he thinks it may be fluid in the middle ear, but is also worried it could be the Cialis. He told me to stop using Cialis for at least a few weeks and maybe longer, because he has seen several patients with hearing loss and / or ringing in the ears while on Cialis. Now that is scary stuff. I thought those side effects were supposed to be exceedingly rare, and yet my small town ENT has seen "several cases" of it!?!


#5

Saw the ENT again today and got the steroid injection through the ear drum. Not my favorite thing in the world, but not much worse than a visit to the dentist.

I asked him what his theories were on this, and he said that either a virus got into my ear and damaged the nerves, or they were damaged by poor blood flow (i.e. Cialis). Not a real sure fire way to know. :frowning: Maybe even a combination of both?

I'll await the results of the injection for up to 2 weeks to see if they help. He said sometimes improvement could take longer.


#6

Adding the FDA's memo on this -- http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm106525.htm

Looks like they have been aware of it for awhile, and tinnitus is one of the known side effects. (I always thought it was sudden hearing loss only). Major bummer if I can't use this drug any more! It's been a wonder drug for me on all around well being, sexual stamina / performance, and even working out in the gym.


#7

Just an update that I had some improvement after the steroid injection, but then my ear declined again. Saw the ENT again today, and my hearing loss has about doubled since the first time I saw him. He's trying some alternative therapies now, and ordering an MRI of my head. Still wants me to stay off the Cialis for now.

In the meantime, I saw my Andrologist/Urologist, and he said that if this is Cialis related hearing loss -- it will be the first case he's ever seen, so that made me feel better (Considering he probably writes more of this stuff than anybody in the state). We talked about how most guys on this drug are older anyway, and susceptible to hearing loss, so that may affect the results of some of the studies.


#8

I was going to say I would be leary of the Dr saying he saw several cases, and doesn't Cialis increase blood flow not restrict it? Some medicines just cause tinnitus, something I take has had my ears ringing for years and like yours it changes tone. My ears also get kind of stopped up like you said, I describe it like when your going over a mountain or on a plane and it builds up pressure. Hopefully they will get yours figured out.


#9

Your symptoms sound very similar to Meniere's Disease. It's difficult to diagnose. It won't kill you, just a quality of life adjustment. Ask your ENT if it's possible that Meniere's is the issue. There are many things that trigger it, but everyone is different. Stress and lack of sleep are 2 triggers, and you've mentioned these in previous posts.

Good luck.


#10

PLEASE have an ear/nose/throat specialist look at the possibility of a "perilymph fistula". It's not common but fits your symptoms. I had one and I would have lost all hearing in the affected ear without immediate surgery; plus it can give you meningitis.


#11

Thanks for all the replies guys. I am doing better now, and it seems getting the steroid shot directly into the inner ear was critical in the early days. My hearing hasn't returned to 100% normal yet, but I'm in the mild range, and can hear pretty well out of the ear. Doc says it was either a virus or the Cialis. Most likely not Meniere's disease. Also MRI came back normal.

I asked him to expand on the Cialis theory a bit more, since he agreed that all of the studies out there show correlation but not causation for the high number of guys on Cialis (and even Viagra) that experience sudden hearing loss.

He said that his theory and other ENT specialists was that the drug relaxes vessels around the ear, causing blood that is in the ear to leave the inner ear, or lower the pressure of the inner ear -- effectively reducing blood flow to the inner ear. The other theory was that any kind of blood pressure change to the inner ear was potentially damaging.

As of today, he did give me the all clear to return to a mostly normal lifestyle, however -- he did say that if it was him, he'd avoid Cialis because it stays in the body for so long. He recommended using shorter term PDE5's that will be out of your system in a matter of hours rather than days.